Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 28, 1997, 6:12 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1997, 6:12 PM CDT (23:12 UTC)
- Expired
- Jun 28, 1997, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:20 PM CDT | Thunderstorm Wind | Sayner, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS1 KGRB 282314 RRA SVRGRB WIC085-125-290015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 612 PM CDT SAT JUN 28 1997 * SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY - NORTH CENTRAL WISCONSIN VILAS COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 715 PM CDT * SOME LOCATIONS AFFECTED ST. GERMAIN EAGLE RIVER LAKE TOMAHAWK THREE LAKES * AT 610 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM BOULDER JUNCHTION TO HAZLEHURST OR ABOUT 30 MILES NORTHWEST OF RHINELANDER. THE STORM WAS MOVING EAST AT 30 MPH. * THE STORM WILL BE SHOULD REACH EAGLE RIVER BY 640 PM. THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. PLH/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:32 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 28, 4:32 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 430 PM CDT SAT JUN 28 1997 FORECAST PROBLEM FOR THE NIGHT IS THE EXTENT OF THUNDERSTORM ACTIVITY IN THE FA. THUNDERSTORM COMPLEX THAT WAS ACROSS EASTERN MINNESOTA THIS MORNING HAS WEAKEN AS LARGER STORM COMPLEX OVER CENTRAL AND WESTERN MINNESOTA HAS DEVELOPED. SFC COLD FRONT ANALYZED FROM EASTERN LAKE SUPERIOR TO NEAR DULUTH TO NORTHEAST SOUTH DAKOTA. THIS FRONT APPEARS STALLED OVER THAT AREA NOW AND REMAINS TO BE THE FOCUS POINT FOR DEVELOPING STORMS. NGM 12Z PROG PACKAGE STILL APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION. AGAIN...ETA LOSES IDENTITY OF THE MID-LEVEL SHORT WAVE TOO QUICKLY AND AVN NEVER REALLY HAD A HANDLE ON IT TO BEGIN WITH. NGM QPF FORECAST SHOWS PRECIP MOVES ACROSS CENTRAL INTO EAST WISCONSIN OVERNIGHT ALTHO AMOUNTS REMAIN LIGHT. PRECIPITABLE WATER VALUES FOR GRB ARE AROUND AN INCH AND A QUARTER. SFC RIDGE FROM THE SOUTHEAST STILL HAS A STRANGLEHOLD ON THE WEATHER ACROSS THE EASTERN HALF OF WISCONSIN WHICH EXPLAINS THE VERY SLOW CRAWL TO THE EAST OF THE SHOWERS AND STORMS OVER WESTERN WISCONSIN/EASTERN MINNESOTA SO FAR TODAY. MODIFIED 12Z GRB SOUNDING (FOR 86 TEMP AND DEW PT OF 70) GAVE CAPE VALUES AROUND 3800 AND AN LI-VALUE OF -8. ALL THAT IS NEEDED IS THE KICKER. OUTFLOW BOUNDARY SEEN THIS MORNING ACROSS NORTHEAST WISCONSIN HAS DISSIPATED AS OF EARLY AFTERNOON. LAKE MICHIGAN BREEZE BOUNDARY HAS FORMED AND WAS MOVING SLOWLY TO THE WEST...MAYBE THAT WILL BE THE TRIGGER TO SET OFF A STORM OR TWO. ONLY CHANGE TO THE FORECAST RECOMMENDED IS TO INCREASE POPS ACROSS CENTRAL WISCONSIN. TEMP FORECAST LOOKS FINE. ISAACSON
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:53 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.